Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 41, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2014, 11:43 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 11:43 PM EDT (03:43 UTC)
- Expired
- Apr 29, 2014, 12:30 AM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 11:50 PM EDT | TSTM WND DMG | Englewood, TN | SEVERAL TREES DOWN. |
| Apr 28, 11:54 PM EDT | HAIL 1.75 | 4 Sw Madisonville, TN | |
| Apr 29, 12:15 AM EDT | TSTM WND DMG | Madisonville, TN | NUMEROUS TREES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 6:37 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.6
The text
As transmitted, in the capitals the NWS used until 2016.
233
WUUS54 KMRX 290343
SVRMRX
TNC107-123-290430-
/O.NEW.KMRX.SV.W.0041.140429T0343Z-140429T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 PM EDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MCMINN COUNTY IN EASTERN TENNESSEE...
NORTHWESTERN MONROE COUNTY IN EASTERN TENNESSEE...
* UNTIL 1230 AM EDT
* AT 1143 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED OVER ETOWAH...OR 7 MILES SOUTH OF ATHENS...AND MOVING
NORTHEAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...ETOWAH...ENGLEWOOD...NIOTA...
MOUNT VERNON AND DENTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT TUESDAY MORNING
FOR EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.
LAT...LON 3535 8470 3566 8445 3551 8416 3527 8455
3527 8460
TIME...MOT...LOC 0343Z 220DEG 34KT 3534 8457
$$
DGS2 follow-up statements
867
WWUS54 KMRX 290407
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 AM EDT TUE APR 29 2014
TNC107-290416-
/O.CAN.KMRX.SV.W.0041.000000T0000Z-140429T0430Z/
MCMINN TN-
1207 AM EDT TUE APR 29 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCMINN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3539 8441 3545 8443 3546 8445 3547 8445
3559 8451 3566 8445 3551 8416 3536 8441
TIME...MOT...LOC 0406Z 220DEG 34KT 3551 8440
$$
TNC123-290430-
/O.CON.KMRX.SV.W.0041.000000T0000Z-140429T0430Z/
MONROE TN-
1207 AM EDT TUE APR 29 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHWESTERN MONROE COUNTY...
AT 1206 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED OVER MADISONVILLE...MOVING NORTHEAST AT 40 MPH. GOLFBALL
SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
SWEETWATER...MADISONVILLE AND MOUNT VERNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT TUESDAY MORNING
FOR EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.
LAT...LON 3539 8441 3545 8443 3546 8445 3547 8445
3559 8451 3566 8445 3551 8416 3536 8441
TIME...MOT...LOC 0406Z 220DEG 34KT 3551 8440
$$
DGS930
WWUS54 KMRX 290423
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1223 AM EDT TUE APR 29 2014
TNC123-290433-
/O.EXP.KMRX.SV.W.0041.000000T0000Z-140429T0430Z/
MONROE TN-
1223 AM EDT TUE APR 29 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE COUNTY
WILL EXPIRE AT 1230 AM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3539 8441 3545 8443 3546 8445 3547 8445
3559 8451 3566 8445 3551 8416 3536 8441
TIME...MOT...LOC 0422Z 220DEG 34KT 3551 8440
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:00 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 28, 10:00 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT MON APR 28 2014
.DISCUSSION...
NOCTURNAL LOW LEVEL JET HAS NOW ACCELERATED. HODOGRAPHS STILL
LOOKING STRONG. NEXT SEVERAL HOURS OFFER TORNADO THREAT IN SE
TENNESSEE. BASIC FORECAST ELEMENTS ARE ON TRACK. UPDATED SURFACE
DEW POINT IN GRIDS AND REISSUED PRODUCTS WITH RH. ZONE FORECAST
STILL ON TRACK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 63 82 61 76 / 100 70 80 60
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 79 62 75 / 100 60 90 80
OAK RIDGE, TN 63 82 60 75 / 100 60 90 70
TRI CITIES AIRPORT, TN 59 76 58 76 / 100 80 90 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CHEROKEE-CLAY.
WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR CHEROKEE-CLAY.
TN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ANDERSON-BLEDSOE-
BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE
SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-
NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
UNION-WEST POLK.
WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR BLOUNT SMOKY MOUNTAINS-
COCKE SMOKY MOUNTAINS-EAST POLK-JOHNSON-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-UNICOI.
VA...NONE.
&&
GMHazardous weather outlook, Apr 28, 3:45 PM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT MON APR 28 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 345 PM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND OVERNIGHT...WITH LOCALLY HEAVY RAINS...DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. HOWEVER...ISOLATED TORNADOES COULD ALSO OCCUR ESPECIALLY ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST TENNESSEE. IN ADDITION...STRONG AND GUSTY WINDS CAN BE EXPECTED TONIGHT ACROSS THE EAST TENNESSEE MOUNTAINS AS WELL AS THE MOUNTAINS OF EXTREME SOUTHWEST NORTH CAROLINA...MAINLY OVER THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION THROUGH WEDNESDAY. THERE WILL BE A POSSIBILITY OF SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON OR TUESDAY NIGHT. PERIODS OF HEAVY RAINFALL MAY LINGER INTO WEDNESDAY...AND COULD EXTEND THE THREAT OF FLOODING OR FLASH FLOODING. THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT INTO WEDNESDAY FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS.
In the hours before
Local storm report, Apr 28, 10:55 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG W PIKEVILLE 35.61N 85.20W
04/28/2014 BLEDSOE TN EMERGENCY MNGR
A FEW LARGE TREES DOWN IN THE GRIFFITH COMMUNITY WEST OF
PIKEVILLE.
&&Local storm report, Apr 28, 10:57 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL W PIKEVILLE 35.61N 85.20W
04/28/2014 E0.50 INCH BLEDSOE TN EMERGENCY MNGR
1/2 INCH HAIL IN THE COMMUNITY OF GRIFFITH WEST OF
PIKEVILLE.
&&Local storm report, Apr 28, 11:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG ATHENS 35.45N 84.60W
04/28/2014 MCMINN TN 911 CALL CENTER
A FEW TREES DOWN IN ATHENS.
&&Local storm report, Apr 28, 11:28 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 1 W OAKDALE 35.99N 84.58W
04/28/2014 MORGAN TN 911 CALL CENTER
ONE TREE DOWN ON BROWN ROAD.
&&Local storm report, Apr 28, 11:32 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FUNNEL CLOUD NIOTA 35.51N 84.55W
04/28/2014 MCMINN TN TRAINED SPOTTER
FUNNEL CLOUD SPOTTED NEAR NIOTA AT EXIT 52 I-75
&&Local storm report, Apr 28, 11:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1135 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 3 WSW JONESVILLE 36.67N 83.17W
04/28/2014 E0.75 INCH LEE VA CO-OP OBSERVER
3/4 INCH HAIL
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 9:25 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Sequatchie | 35 min |
| Apr 28, 9:40 PM EDT | Tornado Warning | MRX | Bradley, Hamilton, Marion | 50 min |
| Apr 28, 9:52 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 53 min |
| Apr 28, 10:19 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Loudon, McMinn, Meigs, Monroe and 2 more | 56 min |
| Apr 28, 10:21 PM EDT | Tornado Warning | MRX | Bledsoe, Rhea | 24 min |
| Apr 28, 10:34 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 56 min |
| Apr 28, 11:11 PM EDT | Tornado Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe | 49 min |
| Apr 28, 11:35 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 40 min |
| Apr 28, 11:44 PM EDT | Tornado Warning | MRX | McMinn, Monroe | 46 min |
| Apr 28, 11:51 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Sevier | 54 min |
| Apr 29, 12:11 AM EDT | Tornado Warning | MRX | Blount, Loudon, Monroe | 34 min |
| Apr 29, 1:14 AM EDT | Tornado Warning | MRX | Blount, Knox, Loudon | 46 min |
| Apr 29, 1:25 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 35 min |
| Apr 29, 1:40 AM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, McMinn | 3 hr |
| Apr 29, 1:57 AM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 48 min |
| Apr 29, 4:39 AM EDT | Special Weather Statement | MRX | Bradley, McMinn, Polk | 51 min |
| Apr 29, 10:47 AM EDT | River Flood Warning | MRX | Cocke, Jefferson | 62 hr |
| Apr 29, 3:37 PM EDT | Special Weather Statement | MRX | Carter, Johnson, Sullivan | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.